Hail, Powder River
- When
- August 5, 12:20 AM MST
- Where
- Powder River County, 10.47 mi N of Biddle
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.250, -105.320
Accumulating hail and heavy rain reported.
25 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm occurred over Powder River County, producing heavy rain amounts nearing 3 inches and hail up to 1.25 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 4, 7:57 PM MST, 4 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion...Updated
National Weather Service Billings MT
857 PM MDT Mon Aug 4 2025
.KEY MESSAGES...
- Seasonal temperatures in the upper 80s to lower 90s today into
Thursday.
- Cooler (highs in the 70s) and wetter conditions developing late
this week.
&&
.UPDATE...
Line of strong to severe storms has cleared Yellowstone and
Musselshell counties so the Severe Thunderstorm Watch has been
cancelled for these areas. Continue to see occasional upticks in
convection along the line now mainly in Rosebud county. The line
enveloped and dissipated the supercell over northern Rosebud
county. At this time no severe or really even strong storms are
noted on radar. May be able to clear the rest of the watch a bit
early if current trends continue. Chambers
&&
.DISCUSSION...
Through Wednesday night...
Isolated to scattered showers and thunderstorms are expected
today as a weak frontal boundary moves through the region ahead of
a more robust shortwave trough aloft. With low level easterly
winds increasing atmospheric moisture and directional shear over
much of the area, some thunderstorms could become strong to
severe. At this time, high-resolution models continue to initiate
more discrete convection over the mountains early this afternoon.
This activity then looks to move north and east off the terrain
and over the plains through the afternoon and evening today. Look
for shower and thunderstorm coverage to gradually increase as it
moves north and east into the better atmospheric moisture. With
this, some high- resolution models want to form a line of
thunderstorms generally east of Billings, but uncertainty remains.
Either way, strong winds and heavy rain are the main threats
today, especially if the line forms this evening. While
probabilities are lower, hail is still possible today, especially
under the more discrete thunderstorms over the plains.
Look for showers and thunderstorms to linger over central and
eastern Montana tonight into Tuesday as the shortwave trough moves
into and through the region. With this, the best forcing looks to
remain north of Billings, so this is where the best chances of
precipitation are (10 to 40 percent chance). With this activity,
most showers and thunderstorms look to remain benign, but a few
strong to severe thunderstorms are possible in far eastern Montana
during the afternoon and early evening. Behind the shortwave
trough aloft, drier air will move into the region and end the
chance of precipitation across the area. Wednesday will be a dry
day as a low amplitude ridge builds into the region.
Look for temperatures to remain seasonal today through Wednesday
with highs in the 80s to lower 90s and lows generally in the 50s
and 60s. Arends
Thursday through Tuesday...
There is very good agreement that a potent shortwave trough will
drop into Montana during the day Thursday. While there is still
some minor discrepancies regarding how far south the feature will
dig, the consensus is very clear amongst all of the forecast
clusters that this feature will impact the regin later this week.
Taking advantage of the high PWAT values that should already be
in place, this system should be an efficient moisture producer for
the entire CWA with some pockets of higher amount's under
stronger showers. The northern tier of the CWA has a >50% chance
of picking up at least 0.1" of precipitation Thursday into Friday
with probabilities gradually tapering off farther south.
This system will also bring with it come cooler than average
temperatures. Thursday will likely start out warm for much of the
region before a cold front drops in later in the day quickly
dropping temperatures. Much of the area will see highs on Friday
10+ degrees below average with Billings currently sitting at a 60%
chance of a high below 75F on Friday.
Moving into the weekend, expect conditions to gradually transition
back to drier weather and average temperatures. The start of the
next work week will likely look much like we have been used to
seeing with highs near to slightly above average and some small
chances for showers and thunderstorms. being that this is still a
week out, this forecast is highly likely to change. WMR
&&
.AVIATION...
Isolated to scattered showers and thunderstorms are expected to
move north and east through the area this evening, with some
possibly become strong to severe. The main threats are strong and
erratic winds, hail, and heavy rain reducing visibility. While TS
could impact all TAF sites, uncertainty remains. By tonight, the
TS threat will come to an end around KLVM, KBIL, and KSHR, but
lingering activity looks to keep the chance going over KMLS and
KBHK (20 to 40 percent). On Tuesday, a few showers and
thunderstorms may impact areas north of KBIL. Otherwise, VFR
conditions will prevail. Arends
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 059/086 059/090 062/087 059/077 054/081 058/085 058/082
41/U 00/U 12/T 53/T 11/U 00/U 10/U
LVM 048/082 049/089 052/085 048/074 046/081 050/083 050/083
41/U 00/U 13/T 63/T 11/U 00/U 00/U
HDN 059/086 056/093 060/089 058/077 052/081 055/085 055/082
50/U 00/U 11/U 54/T 11/U 00/U 10/U
MLS 064/086 059/092 064/091 061/077 055/080 057/083 057/082
62/T 00/U 11/U 54/T 21/B 10/B 10/U
4BQ 063/086 061/092 064/094 061/078 056/081 057/083 058/082
41/U 00/U 10/U 33/T 21/U 10/B 10/U
BHK 062/085 058/090 062/094 059/077 053/078 054/081 054/079
55/T 10/U 21/U 44/T 21/U 10/B 10/U
SHR 054/084 054/092 058/090 054/076 049/079 051/083 052/081
20/U 00/U 01/U 24/T 21/U 00/B 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 573 in effect until 11 PM MDT this
evening FOR ZONES 30-31-57-58-138-139-169-171.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
1050 PM MDT Mon Aug 4 2025
MTZ030-031-057-138-050530-
Southern Big Horn MT-Treasure MT-Northern Rosebud MT-Northern Big
Horn MT-
1050 PM MDT Mon Aug 4 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TREASURE...
NORTHEASTERN BIG HORN AND CENTRAL ROSEBUD COUNTIES UNTIL 1130 PM
MDT...
At 1050 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lodge Grass, or 28 miles southeast of Hardin,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Busby, Crow Agency, Northern Cheyenne Indian Reservation and Crow
Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4552 10746 4553 10748 4604 10695 4568 10669
4568 10673 4565 10673 4534 10717
TIME...MOT...LOC 0449Z 224DEG 20KT 4544 10721
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TorgersonSpecial Weather Statement
National Weather Service Billings MT
1127 PM MDT Mon Aug 4 2025
MTZ031-036-057-058-138-050615-
Southern Big Horn MT-Southern Rosebud MT-Powder River MT-Northern
Big Horn MT-Northern Rosebud MT-
1127 PM MDT Mon Aug 4 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN POWDER
RIVER...NORTHEASTERN BIG HORN AND SOUTHERN ROSEBUD COUNTIES UNTIL
1215 AM MDT...
At 1127 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Busby to 25 miles south of
Ashland, or extending from 26 miles southwest of Colstrip to 40
miles west of Broadus, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Colstrip, Ashland, Lame Deer, Busby, Birney, Birney Village,
Brandenberg, Muddy Cluster, Otter, Northern Cheyenne Indian
Reservation and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4552 10704 4556 10714 4605 10677 4580 10619
4579 10619 4579 10616 4559 10570 4515 10618
4536 10666
TIME...MOT...LOC 0526Z 212DEG 22KT 4560 10697 4544 10658 4527 10620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TorgersonSpecial Weather Statement
National Weather Service Billings MT
1150 PM MDT Mon Aug 4 2025
MTZ057-138-050630-
Southern Big Horn MT-Northern Big Horn MT-
1150 PM MDT Mon Aug 4 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BIG HORN COUNTY UNTIL
1230 AM MDT...
At 1150 PM MDT, Doppler radar was tracking a strong thunderstorm
near Lodge Grass, or 29 miles southeast of Hardin, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Lodge Grass, Busby, Northern Cheyenne Indian Reservation and Crow
Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4552 10735 4578 10715 4560 10678 4526 10730
4535 10748
TIME...MOT...LOC 0548Z 216DEG 29KT 4536 10732
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TorgersonSpecial Weather Statement
National Weather Service Billings MT
1221 AM MDT Tue Aug 5 2025
MTZ031-036-058-138-050700-
Southern Big Horn MT-Powder River MT-Southern Rosebud MT-Northern
Rosebud MT-
1221 AM MDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POWDER RIVER...
SOUTHEASTERN BIG HORN AND SOUTHERN ROSEBUD COUNTIES UNTIL 1 AM MDT...
At 1221 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Ashland, or 33 miles south of Colstrip, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Ashland, Lame Deer, Birney, Birney Village, Brandenberg and
Northern Cheyenne Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4522 10677 4521 10690 4552 10675 4552 10673
4555 10673 4591 10655 4581 10619 4579 10619
4579 10611 4573 10590 4523 10644
TIME...MOT...LOC 0620Z 212DEG 20KT 4544 10645
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TorgersonSpecial Weather Statement
National Weather Service Billings MT
1252 AM MDT Tue Aug 5 2025
MTZ031-032-036-057-058-138-050745-
Southern Big Horn MT-Custer MT-Southern Rosebud MT-Powder River
MT-Northern Big Horn MT-Northern Rosebud MT-
1252 AM MDT Tue Aug 5 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CUSTER...
NORTHWESTERN POWDER RIVER...EASTERN BIG HORN AND SOUTHERN ROSEBUD
COUNTIES UNTIL 145 AM MDT...
At 1252 AM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 11 miles south of Lodge Grass to 9
miles south of Ashland, or extending from 31 miles northwest of
Sheridan to 33 miles southeast of Colstrip, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Colstrip, Lodge Grass, Lame Deer, Busby, Ashland, Muddy Cluster,
Birney Village, Kirby, Brandenberg, Rosebud Battlefield Park,
Wyola, Northern Cheyenne Indian Reservation and Crow Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4552 10740 4573 10741 4612 10594 4556 10591
4511 10737
TIME...MOT...LOC 0651Z 158DEG 19KT 4515 10734 4550 10625
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TorgersonSpecial Weather Statement
National Weather Service Billings MT
116 AM MDT Tue Aug 5 2025
MTZ036-050800-
Powder River MT-
116 AM MDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POWDER RIVER
COUNTY UNTIL 2 AM MDT...
At 116 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Broadus, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Olive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4524 10557 4533 10584 4579 10577 4579 10570
4571 10524
TIME...MOT...LOC 0716Z 195DEG 23KT 4538 10563
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TorgersonThe Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 07:21 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Accumulating hail and heavy rain reported.
Report of creeks flowing out of their banks. Fences were damaged and water tanks floated downstream. A few fields were flooded as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293280, 1293278.